Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 30, NWS Gaylord, MI

June 1, 2018

NWS Gaylord, MI issued this small craft advisory at Jun 1, 2018, 3:06 PM EDT. It took effect at Jun 2, 2018, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 3:06 PM EDT (19:06 UTC)
In effect from
Jun 2, 2018, 8:00 AM EDT
Expired
Jun 2, 2018, 4:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

895 
WHUS73 KAPX 011906
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
306 PM EDT Fri Jun 1 2018

LHZ349-020315-
/O.NEW.KAPX.SC.Y.0030.180602T1200Z-180602T2000Z/
Sturgeon Pt to Alabaster MI-
306 PM EDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 4 PM EDT
SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 AM to 4 PM EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
526 
WHUS73 KAPX 020230
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1030 PM EDT Fri Jun 1 2018

LHZ349-021030-
/O.CON.KAPX.SC.Y.0030.180602T1200Z-180602T2000Z/
Sturgeon Pt to Alabaster MI-
1030 PM EDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM EDT
SATURDAY...

A Small Craft Advisory remains in effect from 8 AM to 4 PM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
881 
WHUS73 KAPX 020712
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
312 AM EDT Sat Jun 2 2018

LHZ349-021515-
/O.CON.KAPX.SC.Y.0030.180602T1200Z-180602T2000Z/
Sturgeon Pt to Alabaster MI-
312 AM EDT Sat Jun 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON...

A Small Craft Advisory remains in effect from 8 AM this morning
to 4 PM EDT this afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
341 
WHUS73 KAPX 021459
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1059 AM EDT Sat Jun 2 2018

LHZ349-022000-
/O.CON.KAPX.SC.Y.0030.000000T0000Z-180602T2000Z/
Sturgeon Pt to Alabaster MI-
1059 AM EDT Sat Jun 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 4 PM EDT this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 1, 1:41 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 1, 1:41 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
141 PM EDT Fri Jun 1 2018

.UPDATE...
Issued at 934 AM EDT Fri Jun 1 2018

Cold front has settled south, almost to Toledo OH. Shallow
cool/relatively moist airmass has overspread northern MI. We did
manage to kick off a few showers around daybreak in the W Branch
area, but those have already waned. Vsbys have drastically
improved during the morning, and fog is no longer an issue.
Stratus is still reasonably widespread, but thinning is starting
to occur in most areas. Eastern upper MI (excepting far western
Mack Co) down to Cheboygan and APN have the thickest/most
considerable low clouds remaining. Meanwhile, substantial
clearing has occurred w of TVC/CAD.

Given ongoing cloud trends, have generally accelerated the pace
of clearing today. Also tweaked max temps downward slightly,
especially in the north.

&&

.NEAR TERM...(Today through Tonight)
Issued at 255 AM EDT Fri Jun 1 2018

Impactful weather: Areas of fog through daybreak, dense in spots.

Pattern synopsis and forecast:

Early this morning, low pressure was pressing through Quebec, while
also dragging a cold front into nrn lower Michigan. High pressure
was nosing southward out of Ontario, and while the air mass has been
drying for several hours, that was primarily aloft. The low levels
are actually deepening with moisture right behind the front, and
light northerly winds have been ushering low stratus and areas of
fog from eastern upper into nrn lower Michigan. This was especially
true coming in off Lakes Superior and Michigan, as sfc dew points
remained high enough over the cold water (resulting in the fog).
Visibilities weren't overly bad most areas, but over the Great Lakes
and along the shorelines of Whitefish Bay and Lake Michigan have
been in periodic dense fog. On a less interesting note, a few
showers were still lingering around the GTV Bay region, but were
decaying.

The areas of fog will lift across eastern upper by daybreak, and
into the first few daylight hours in nrn lower. This will be
followed by a gradual decrease in clouds from north to south this
afternoon as the low level dry air deepens. Skies will likely be
turning mostly sunny in eastern upper by late afternoon, and in nrn
lower through the night. As for showers, the few remaining in nrn
lower will fade by daybreak, and only areas near Saginaw Bay will
have just a slight chance for a shower late morning into early
afternoon. Pretty quiet.

The cooler air will result in high temperatures in the 60s, coolest
north. Lows tonight in clearing skies will be in the 40s, again
coolest north.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 255 AM EDT Fri Jun 1 2018

...Beautiful Saturday with showers returning on Sunday...

High Impact Weather Potential...Minimal, perhaps with a little
thunder on Sunday mainly south of M-72.

Pattern Synopsis/Forecast...An upper level ridge axis and a strong
Canadian surface high will cross northern Michigan during the day
Saturday. With a dry airmass in place, this will provide quiet
weather and lots of sunshine. Late Saturday night into Sunday a
potent digging trough will sweep across the region in conjunction
with a narrow plume of deeper moisture, bringing northern Michigan
its next round of showers and perhaps a weak storm or two.

Primary Forecast Concerns...Rain chances late Saturday night through
Sunday.

Return flow on the back side of Saturday's surface high will draw a
plume of deep layer Gulf moisture into the Upper Midwest. By the
time the plume arrives over the Upper Great Lakes, moisture content
will drop off a bit as it gets pinched off from its source by a
strong high over the Plains. Still, PWs approaching 1.3" should lead
to a nearly saturated column to 400mb for at least a few hours as
the narrow plume passes overhead, but models continue to differ with
regard to how long that higher moisture content will linger. With
the surface low progged to pass by to our south, instability looks
to be extremely limited and elevated due to near moist-adiabatic
environmental lapse rates in the low levels. This may limit overall
thunder potential (wouldn't rule out a storm or two in our south),
but forcing is progged to be sufficient for at least scattered
shower activity. Not looking like significant rainfall amounts at
this time for northern Michigan.

Saturday's temperatures will be a bit warmer than Friday, especially
south of Grand Traverse Bay due to easterly downsloping flow. Expect
highs to range from the low to mid 60s near Lake Huron to the mid
70s south of GTB. Cloud cover likely to be somewhat extensive on
Sunday and together with rain showers will keep temperatures on
the cool side with highs generally in the mid 60s to near 70.

.LONG TERM...(Sunday night through Thursday)
Issued at 255 AM EDT Fri Jun 1 2018

High Impact Weather Potential...Minimal.

Small shower chances may continue into the first half of Sunday
night before drier air encroaches and the trough axis pushes east.
Actually the trough will morph into a cutoff low as it advances into
the eastern Great Lakes. An upstream surface high will build into
the region on Monday as another developing cutoff low drops through
southeastern Ontario. Models vary on how close this low will pass by
northern Michigan, but it looks like we will largely stay immune
from its effects. Weak bits of energy riding the northern periphery
of a broad ridge over the Central Plains may touch off some spotty
showers at times heading into midweek. Temperatures will remain near
or just below normal through Tuesday before warming up through the
second half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 141 PM EDT Fri Jun 1 2018

Cigs continue to slowly improve.

Shallow cool/moist airmass continues to contribute to abundant low
clouds, especially north of M-72. These are eroding, but only
slowly. Improvement will persist thru this evening, with skies
largely clearing, leading to a VFR night tonight and day on
Saturday. Until then, MVFR cigs will be seen.

Nw to n winds will be a touch gusty this afternoon, then become
light tonight.

&&

.MARINE...
Issued at 255 AM EDT Fri Jun 1 2018

A cold front with low level stratus and primarily dense fog was
pressing south across the region. High pressure however noses south
through the day, spreading deepening drier air across the
nearshores, with conditions gradually improving. The high pressure
lingers into Saturday, before the next low pressure system brings a
chance for showers and some thunderstorms late Saturday night
through Sunday. Winds over the period will generally remain below
and headline needs, but am expecting localized gusts surpassing
advisory levels, despite an overall stable condition over the Great
Lakes. Do not feel confident enough attm for headlines.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Jun 1, 9:28 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
928 AM EDT Fri Jun 1 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-020715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
928 AM EDT Fri Jun 1 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will be possible Sunday across northern
Lower Michigan, mainly south of M-72. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.